Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 18, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 2, 2024, 4:28 PM CDT for 4 counties in Iowa. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2024, 4:28 PM CDT (21:28 UTC)
- Expired
- Jul 2, 2024, 8:18 PM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jasper County, IA, Mahaska County, IA, Marion County, IA, Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 69 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:39 PM CDT | FLASH FLOOD | Pella, IA | Car stranded in water on road. Water over halfway up vehicles wheels (estimated around 12 inches of water). |
| Jul 2, 5:12 PM CDT | FLASH FLOOD | Pella, IA | Multiple intersections flooded throughout town, some of which that do not typically flood. Cars with water up to the midpoint of the wheels in some areas. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 468 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
174
WGUS53 KDMX 022128
FFWDMX
IAC099-123-125-157-030330-
/O.NEW.KDMX.FF.W.0018.240702T2128Z-240703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
428 PM CDT Tue Jul 2 2024
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Southern Jasper County in central Iowa...
Southwestern Poweshiek County in central Iowa...
Northwestern Mahaska County in south central Iowa...
Marion County in south central Iowa...
* Until 1030 PM CDT Tuesday.
* At 428 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1.5 to 2.5 inches are
possible in the warned area as more thunderstorms enter the area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pella, Grinnell, Knoxville, Monroe, Pleasantville, Prairie City,
Melcher-Dallas, Lake Red Rock, Knoxville Raceway, Sully,
Lynnville, Harvey, Leighton, Reasnor, Searsboro, Swan, Pella
Municipal Airport, Elk Rock State Park, Knoxville Municipal
Airport and Grinnell Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest river and stream observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4175 9269 4133 9267 4122 9333 4156 9333
FLASH FLOOD...RADAR INDICATED
$$
Zogg1 follow-up statement
061 WGUS73 KDMX 030118 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 818 PM CDT Tue Jul 2 2024 IAC099-123-125-157-030128- /O.CAN.KDMX.FF.W.0018.000000T0000Z-240703T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jasper IA-Mahaska IA-Marion IA-Poweshiek IA- 818 PM CDT Tue Jul 2 2024 ...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN JASPER, SOUTHWESTERN POWESHIEK, NORTHWESTERN MAHASKA AND MARION COUNTIES... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 4175 9269 4133 9267 4122 9333 4156 9333 $$ Hagenhoff
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:55 PM CDT, 33 minutes earlier. Its key messages:
- Threat for severe and flash flooding remains through late afternoon into mid evening.
- Quiet but warm on Wednesday
- Chances for showers and storms returns on late Wednesday night into Friday. Severe threat appears limited but outdoor activities may be impacted from time to time.
Area forecast discussion, Jul 2, 3:55 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 355 PM CDT Tue Jul 2 2024 .KEY MESSAGES... - Threat for severe and flash flooding remains through late afternoon into mid evening. - Quiet but warm on Wednesday - Chances for showers and storms returns on late Wednesday night into Friday. Severe threat appears limited but outdoor activities may be impacted from time to time. && .DISCUSSION... Issued at 354 PM CDT Tue Jul 2 2024 Convection has maintained for much of the morning into early afternoon with a recent uptick as peak heating approaches. Much of the forecast area was overcast through late morning but the past few hours has seen some sunshine across the south with an associated surge in temperatures and dewpoints. MUCAPES of 2500 J/KG have developed into southern Iowa with bulk shear values improving to over 50kts across much of central Iowa. Soundings are also very moist and PWATs have increased to over 2" in the south central - a hydro discussion follows below. Surface flow remains modest at this time although somewhat stronger where mixing has been more robust in the southeast. The severe potential remains decent this afternoon into the early evening although lapse rates are not overly strong which may be limiting updrafts at this point. There is a warm front extending near I80 which may provide some focus for additional strengthening and may be an area for the better threat of severe storms. At this point, damaging wind gusts or a tornado may occur as the system continues to organize with hail remaining an outside threat. The storms pass to the east this evening with drier air arriving overnight as weak surface ridging builds toward the Missouri River Valley in the west. Quiet conditions are forecast into Wednesday with pleasant weather although it will be warm with the drier airmass warming nicely by afternoon. Warm advection begins to increase into Wednesday evening and the overnight ahead of the next shortwave as convection develops across the Plains during peak heating Wednesday afternoon and rides the nose of the low level jet across Nebraska toward southwest Iowa. The bulk of models output suggests this clips the southern counties into Thursday morning. Additional convection is expected near northwest towards north central Iowa as well associated with the upper system passing through South Dakota. This upper low slows to a crawl across southern Minnesota into northern Iowa Thursday night into Friday. This is likley to bring a prolonged period of moderate to locally heavy rainfall in the vicinity of northern Iowa through this time and will need to be watched closely given the very wet conditions that exist in this area. Northwest upper flow then remains in place into next week with several systems sliding into the Midwest. Another system approaches by the end of the weekend with another threat of moderate to heavy rainfall, particularly from the Euro solutions which are slowly with the progress of the system. This continues the threat of renewed river rises or flooding should it come to fruition. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 110 PM CDT Tue Jul 2 2024 Widespread hazards occur this afternoon into tonight with areas of MVFR to IFR conditions, particularly in and near convection. Surface winds from the south to southeast are expected but may approach or exceed 50kts near stronger storms. The convection is expected to depart by late evening with improving conditions late tonight into Wendesday morning with VFR categories returning. Surface winds also become west to northwest late tonight into Wednesday morning. && .HYDROLOGY... Issued at 354 PM CDT Tue Jul 2 2024 Threat of heavy rainfall and potential flash flooding continues across central into southeast Iowa with PWATS remaining at to slightly above 2". Morning convection helped to saturate areas of central into southern Iowa with rainfall of 1-3" in many locations. The potential for some training during the late afternoon may be sufficient for localized flash flooding and the Flood Watch remains into the evening for much of the area. The current river forecasts, which includes 48 hrs of forecast precipitation, do slow the fall along the West Fork Des Moines river. Rises are forecast across most other basins including the East Fork Des Moines, Des Moines, Winnebago, Shell Rock, Cedar and Iowa River basins including a return to Minor Flood stage at Mason City, Shell Rock, Cedar Falls and Waterloo, Stratford and Des Moines at SE 6th. This may also bring additional impacts to these areas including the Saylorville Lake storage, which is currently forecast to reach 882 ft by the Corps of Engineers. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 AM CDT Wednesday for IAZ017-025>028- 033>039-044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Cogil AVIATION...Cogil HYDROLOGY...Cogil
Hazardous weather outlook, Jul 2, 2:35 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 235 PM CDT Tue Jul 2 2024 IAZ004>007-015-016-023-024-031945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas- Humboldt- 235 PM CDT Tue Jul 2 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few strong thunderstorms are possible this afternoon and evening. Primary threats will be small hail and gusty winds, as well as locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Multiple chances for thunderstorms exist through the remainder of the week and into the weekend, including the potential for some severe storms and heavy rainfall. The severe weather and rainfall potential will be better evaluated in the upcoming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times this week. IAZ017-025>028-033>039-044>050-057>062-070>075-081>086-092>097- 031945- Cerro Gordo-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 235 PM CDT Tue Jul 2 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flood Watch for excessive rainfall is in effect for the area this afternoon and evening. Please visit weather.gov/dmx for more details. Chances for strong to severe thunderstorms move through the area this afternoon and evening. Primary threats will be damaging winds and a few tornadoes, especially over southern areas. Hail and heavy rainfall are also a risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Multiple chances for thunderstorms exist through the remainder of the week and into the weekend, including the potential for some severe storms and heavy rainfall. The severe weather and rainfall potential will be better evaluated in the upcoming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times this week. Dodson
In the hours before
Local storm report, Jul 2, 4:13 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
413 PM CDT Tue Jul 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Rain 1 WNW Indianola 41.37N 93.58W
07/02/2024 M3.20 Inch Warren IA Trained Spotter
Rainfall since 8 am on 07/02.
&&
DodsonThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:22 PM CDT | River Flood Watch | DMX | Polk | 5 days |
| Jul 2, 2:08 AM CDT | Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 37 more | 17 hr |
| Jul 2, 4:32 AM CDT | Flash Flood Warning | DMX | Adair, Adams, Cass | 6 hr |
| Jul 2, 2:53 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Marion, Polk, Warren | 52 min |
| Jul 2, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 17 min |
| Jul 2, 3:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Warren | 49 min |
| Jul 2, 4:08 PM CDT | Flash Flood Warning | DMX | Madison, Warren | 4 hr |
| Jul 2, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe, Wayne | 51 min |
| Jul 2, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 60 min |
| Jul 2, 4:20 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 19 hr |
| Jul 2, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 43 min |
| Jul 2, 4:48 PM CDT | Tornado Warning | DMX | Mahaska, Poweshiek | 27 min |
| Jul 2, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe, Wayne | 38 min |
| Jul 2, 4:55 PM CDT | Tornado Warning | DMX | Mahaska, Monroe, Wapello | 17 min |
| Jul 2, 4:58 PM CDT | Tornado Warning | DMX | Appanoose | 47 min |
| Jul 2, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 39 min |
| Jul 2, 5:36 PM CDT | Flash Flood Warning | DMX | Mahaska, Poweshiek | 3 hr |
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.